Reversible Lamotrigine-Induced Neurobehavioral Disturbances in Children With Epilepsy
A retrospective review was performed in patients who developed neurobehavioral adverse reactions to lamotrigine. Data were obtained from interviews, examinations, and routine medical records. There were 7 male and 2 female patients with epilepsy with a mean age of 5 years. All 9 patients became hyperactive and agitated over a broad range of lamotrigine dosing (0.7-14.0 mg/kg per d). Five patients developed self-injurious and violent behaviors. Two patients developed severe insomnia. The most affected patient was a 6-year-old boy whose mood and affect became extremely volatile. He also experienced threatening visual and auditory hallucinations and insomnia. All 9 patients had dramatic improvement and/or resolution of the adverse neurobehavioral effects following discontinuation or reduction of lamotrigine. Reversible, severe neurobehavioral disturbances associated with lamotrigine therapy have not been reported in the literature. While idiosyncratic and uncommon, this is a potentially significant, clinical side effect. Further studies are necessary to clarify the population at risk.
Medical Subject Headings
Journal of Child Neurology
Digital Object Identifier (DOI)
Cardenas, Javier F.; Rho, Jong M.; and Ng, Yu Tze, "Reversible Lamotrigine-Induced Neurobehavioral Disturbances in Children With Epilepsy" (2010). Neurology. 44.